Arkansas, 2017

Drought in Arkansas, November 21 to 30, 2017

November 21 to 30, 2017 · NWS JAN · 1 event in 1 county or zone

Dry conditions resulted from lack of significant rainfall across Arkansas. This worsened drought conditions through November.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Dry conditions resulted from lack of significant rainfall across Arkansas. This worsened drought conditions through November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 20, 9:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 20, 9:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
936 PM CST Mon Nov 20 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
No major changes have been made with this evening update. Cold and
dry conditions will prevail overnight, isolated areas of patchy
frost may appear before sunrise. /SKH/

Prior discussion below:

Tonight through Tuesday:

Overall a quiet & cooler than normal night is expected tonight as
the surface high pressure slowly builds off to the east. As that
surface high drifts off the Atlantic seaboard, our area will
continue to be in better return flow & dewpoints will slowly
moderate into the lower 30s through the night. Due to a generally
light pressure gradient, especially over the eastern half of the
area, & PWs generally around a quarter of an inch, expect lows to
continue to bottom out overnight in the low-mid 30s. Some areas in
the Golden Triangle & northeastern third of the area could fall near
freezing overnight. Due to just enough moisture around, patchy frost
is again possible overnight. If enough wind stays up overnight, that
might limit frost potential overnight. Due to the widespread freeze
this morning, being past the growing season & all areas experiencing
a freeze, we will not be introducing any type of freeze products in
our HWO/graphics.

As a deep longwave trough amplifies over the Great Lakes Tuesday,
our area will continue to be under northwest flow aloft & continuing
low level southerly return flow. This will help drive a dry cold
front down towards region by Tuesday afternoon-evening. Our thermal
profiles should warm enough ahead of it(3+ deg C at 925mb) to help
us warm about 5-8 degrees tomorrow to near normals in the mid 60s or
so. As the western portions of the trough somewhat is less phased in
the western Gulf, some showers are possible along the Gulf Coast.
However, the best forcing & moisture will remain off to our south,
keeping the rain chances to our south & our area will remain dry.
Due to increasing moisture, with dewpoints climbing into the upper
30s to low-mid 40s, fire weather concerns will not be an issue. /DC/

Tuesday night through Monday...

The overall forecast remains mostly unchanged through the long term
period with dry and cool conditions persisting as negative phases of
both the North Atlantic and Arctic Oscillations help foster strong
Greenland blocking and continued troughing over the East Coast. A
series of shortwave troughs and associated dry cold fronts are
progged to traverse the ArkLaMiss in the northwesterly mid and upper-
level flow through the period with the strongest of these shortwaves
diving through the Southern Plains and into the northern Gulf of
Mexico during the day on Wednesday. This shortwave will help to push
a dry cold front through the region with the front located south and
east of the CWA by Thursday morning. A weaker shortwave trough will
quickly follow Wednesday night, but with such dry profiles (PWATs
less than 0.5 inches) only a few passing clouds are expected. A
somewhat more pronounced wave and jet streak will help push through
another dry cold front Saturday night/Sunday. No rain is expected
during the long term period so low end fire weather concerns cannot
be entirely ruled out primarily on Wednesday/Thursday and
Saturday/Sunday during the frontal passages. In terms of temps,
daytime highs will start off cool in the mid to upper 50s on
Wednesday behind the first cold front and will gradually warm
through the week into the mid to upper 60s by the weekend ahead of
the second cold front. A few nights of freezing temps are
expected Wednesday and Thursday nights mainly along and north of
I-20 and in the Golden Triangle. /TW/

&&

.AVIATION...
00Z TAF discussion:
VFR conditions are expected to prevail through the period with
mostly clear skies. Winds will be out of the south and light
through the night. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       36  68  43  59 /   0   1   0   0
Meridian      35  67  42  60 /   0   0   0   0
Vicksburg     35  67  43  57 /   0   1   0   0
Hattiesburg   37  68  45  64 /   0   2   0   0
Natchez       37  68  45  58 /   0   6   0   0
Greenville    35  63  40  52 /   0   1   0   0
Greenwood     35  65  39  54 /   0   1   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

12
Hazardous weather outlook, Nov 20, 3:19 PM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
319 PM CST Mon Nov 20 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
319 PM CST Mon Nov 20 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Ashley

When
November 21, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ashley forecast zone
Property damage
$50,000
Reported by
Drought Monitor
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Lack of rainfall across the region has led to a severe drought across portions of Arkansas. This includes severe drought (D2) level in Ashley County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724112.